Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 79, NWS Midland/Odessa, TX

September 25, 2003Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2003, 10:21 AM CDT for Reagan County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2003, 10:21 AM CDT (15:21 UTC)
Expired
Sep 25, 2003, 1:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 251521
FFWMAF
TXC383-461-251830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 AM CDT THU SEP 25 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPTON COUNTY IN WEST TEXAS
  REAGAN COUNTY IN WEST TEXAS

* UNTIL 130 PM CDT

* AT 1010 AM...LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER COVERING 
  SEVERAL ROADWAYS...INCLUDING HIGHWAY 67 EAST OF MCCAMEY. AT 1014 AM 
  CDT...WEATHER SERVICE RADAR INDICATED ADDITIONAL VERY HEAVY RAINFALL 
  OVER MOST OF UPTON AND REAGAN COUNTIES. THE HEAVIEST RAINFALL WILL OCCUR 
  OVER HIGHWAY 349 APPROXIMATELY 10 MILES NORTH OF RANKIN...AND WILL SPREAD
  ACROSS REAGAN COUNTY BY 1100 AM.
   
IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT ATTEMPT TO DRIVE OVER A FLOODED ROAD. THE
ROAD MAY BE WASHED OUT.

LAT...LON 3164 10230 3110 10228 3110 10128 3164 10129

$$
2 follow-up statements
000 
WGUS74 KMAF 251646
FFSMAF
TXC383-461-251830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1146 AM CDT THU SEP 25 2003

...A FLASH FLOOD WARNING CONTINUES FOR UPTON AND REAGAN COUNTIES
UNTIL 130 PM CDT...

AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT VERY HEAVY RAINFALL OVER REAGAN COUNTY NORTH OF BIG LAKE.
THE STORMS PRODUCING HEAVY RAINFALL WERE MOVING NORTHEAST AT 20 MPH.

AT 1107 AM CDT FLOODING WAS REPORTED OVER PORTIONS OF NORTHWEST REAGAN 
COUNTY...ALONG FARM TO MARKET ROAD 2401.

AT 1055 AM CDT...FLOODING WAS ALSO REPORTED IN THE COMMUNITY OF MIDKIFF
IN UPTON COUNTY.

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

EXCESSIVE RUNOFF WILL INUNDATE ROADS AND FARM AND RANCH LAND. DO NOT
DRIVE ACROSS FLOODED ROADWAYS NEVER ATTEMPT TO CROSS FLOWING WATER
IN A CAR OR ON FOOT.

LAT...LON 3164 10140 3166 10128 3111 10130 3111 10201
          3109 10204 3109 10230 3164 10227

$$
000 
WGUS74 KMAF 251833
FFSMAF
TXC461-251930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT THU SEP 25 2003

...THE FLASH FLOOD WARNING FOR UPTON COUNTY IS BEING ALLOWED TO
EXPIRE...

AT 125 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE 
RAINFALL WAS BECOMING LESS INTENSE ACROSS UPTON COUNTY...AND THE 
FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT 
THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD 
WARNING IS BEING ALLOWED TO EXPIRE.

MOTORISTS MAY ENCOUNTER RISING WATER AT INTERSECTIONS AND OTHER 
FLOOD PRONE AREAS OVER THE NEXT HOUR OR TWO.  EXCESSIVE RUNOFF MAY 
INUNDATE ROADS AND FARM AND RANCH LAND. DO NOT DRIVE ACROSS FLOODED 
ROADWAYS NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3113 10226 3112 10178 3161 10178 3161 10227

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 9:45 AM CDT, 36 minutes earlier.

Area forecast discussion, Sep 25, 9:45 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 AM CDT THU SEP 25 2003

UPDATED GRAPHICS ARE PROCESSING AND ZONES ARE IN THE WORKS TO
ACCOUNT FOR LATEST RADAR TRENDS. WE HAVE INCREASED POPS FOR A LARGE
PART OF THE EASTERN BASIN TO 100 PERCENT THROUGH MIDDAY. EXPECT
ACTIVITY TO SLOWLY DECREASE THROUGH THE DAY AS LARGE SCALE
ASCENT/SUPPORT WEAKENS. ALTHOUGH CURRENT ACTIVITY IS GENERALLY
DRIFTING NORTHEAST...COVERAGE COULD ALSO INCREASE FURTHER SOUTH WITH
TIME THROUGH THE DAY.

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&
Hazardous weather outlook, Sep 24, 2:38 PM CDT, 19 hours 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST FROM THE DAVIS
MOUNTAINS TO LOWER TRANS PECOS...SOUTH THROUGH THE BIG BEND REGION
THIS EVENING.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...AN ISOLATED THUNDERSTORM OR TWO COULD STRENGTHEN ENOUGH
TO PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF A FORT
DAVIS TO IRAAN LINE.

LATER TONIGHT...A COLD FRONT WILL ENTER THE SOUTHEAST NEW MEXICO
PLAINS...NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY AS IT MOVES
SOUTH INTO THE AREA.  THUNDERSTORMS WILL BE MORE WIDESPREAD ALONG THE
FRONT...AND AN ISOLATED SEVERE THUNDERSTORM OR TWO CAPABLE OF LARGE
HAIL OR DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 12:35 PM CDTFlash Flood WarningMAFHoward115 min
Sep 25, 1:22 PM CDTFlash Flood WarningMAFReagan3 hr
Sep 25, 1:22 PM CDTFlash Flood WarningMAFMitchell2 hr
Sep 25, 3:04 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.